Quasi-randomness and the distribution of copies of a fixed graph

Abstract

We show that if a graph G has the property that all subsets of vertices of size n/4 contain the “correct” number of triangles one would expect to find in a random graph G(n, 1/2), then G behaves like a random graph, that is, it is quasi-random in the sense of Chung, Graham, and Wilson [6]. This answers positively an open problem of Simonovits and Sós [10], who showed that in order to deduce that G is quasi-random one needs to assume that all sets of vertices have the correct number of triangles. A similar improvement of [10] is also obtained for any fixed graph other than the triangle, and for any edge density other than 1/2. The proof relies on a theorem of Gottlieb [7] in algebraic combinatorics, concerning the rank of set inclusion matrices.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    D. de Caen: A note on the ranks of set-inclusion matrices, Electr. J. Comb. 8(1) (2001), #N5.

    Google Scholar 

  2. [2]

    F. R. K. Chung and R. L. Graham: Quasi-random set systems, J. of the AMS 4 (1991), 151–196.

    MATH  MathSciNet  Google Scholar 

  3. [3]

    F. R. K. Chung and R. L. Graham: Quasi-random tournaments, J. of Graph Theory 15 (1991), 173–198.

    MATH  Article  MathSciNet  Google Scholar 

  4. [4]

    F. R. K. Chung and R. L. Graham: Quasi-random hypergraphs, Random Structures and Algorithms 1 (1990), 105–124.

    MATH  Article  MathSciNet  Google Scholar 

  5. [5]

    F. R. K. Chung and R. L. Graham: Maximum cuts and quasi-random graphs, in: Random Graphs (Poznań Conf., 1989), Wiley-Intersci. Publ. vol. 2, 23–33.

  6. [6]

    F. R. K. Chung, R. L. Graham and R. M. Wilson: Quasi-random graphs, Combinatorica 9(4) (1989), 345–362.

    MATH  Article  MathSciNet  Google Scholar 

  7. [7]

    D. H. Gottlieb: A class of incidence matrices, Proc. Amer. Math. Soc. 17 (1966), 1233–1237.

    MATH  Article  MathSciNet  Google Scholar 

  8. [8]

    T. Gowers: Quasirandom groups, manuscript, 2006.

  9. [9]

    L. Lovász and V. T. Sós: Generalized quasirandom graphs, Journal of Combinatorial Theory Series B 98 (2008), 146–163.

    MATH  Article  MathSciNet  Google Scholar 

  10. [10]

    M. Simonovits and V. T. Sós: Hereditarily extended properties, quasi-random graphs and not necessarily induced subgraphs; Combinatorica 17(4) (1997), 577–596.

    MATH  Article  MathSciNet  Google Scholar 

  11. [11]

    A. Thomason: Pseudo-random graphs, in: Proc. of Random Graphs, Poznań (1985), M. Karoński, ed., Annals of Discrete Math. 33 (North Holland, 1987), 307–331.

  12. [12]

    A. Thomason: Random graphs, strongly regular graphs and pseudo-random graphs; in: Surveys in Combinatorics, C. Whitehead, ed., LMS Lecture Note Series 123 (1987), 173–195.

  13. [13]

    R. M. Wilson: A diagonal form for the incidence matrix of t-subsets vs. k-subsets, European J. Combin. 11 (1990), 609–615.

    MATH  MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Asaf Shapira.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Shapira, A. Quasi-randomness and the distribution of copies of a fixed graph. Combinatorica 28, 735–745 (2008). https://doi.org/10.1007/s00493-008-2375-0

Download citation

Mathematics Subject Classification (2000)

  • 05C80
  • 05C35